All Categories » Drugs and Diving » Painkillers
I have to have a tooth removed, and I've got an appointment to have it done in a months time. However, obviously the pain is still here in varying degrees and in the meantime the dentist has told me to eat painkillers as if they are going out of fashion, and to get some more antibiotics (I've already been on one course) if it continues to worsen.
The thing is, I'm off to the Maldives on a trip this weekend and am worried about diving on painkillers ( Nurofen / Ibuprofen) (I'm taking the max allowance per day at the moment - 2X200mg four times a day) or antibiotics.
I'm sure it's fine, but thought I best check with you first, especially asI'll still be on the full dose per day no doubt while I'm there to rid myself of the tooth ache until I can get the thing yanked out.
Alternatively I could get a friend to knock me over the head with a 2x4 and take it out with a pair of pliers before the trip, to eliminate the whole problem. He keeps suggesting that as an option.
Also if you know anything better than Nurofen for the pain (dull ache) let me know!
As someone who suffers frequent and various tooth disasters I have to sympathise whole-heartedly with you here.
That constant nagging gob ache makes me reach for painkillers they usually use on horses.
The issues here, though are two-fold.
Is your dental problem going to stop you diving?
And how strong can you go before the side effects of the meds make you too woozy to dive?
With the former, the only real problem would be if you had a cavity with a narrow entry. Air can get in here on the way down and the reg can block it from leaving the tooth on the way up. Expanding air in a closed tooth space feels worse than an amputation without anaesthetic. So check with your dentist that hopefully you don't have this.
On the subject of pain killers, Nurofen is fine. It won't knock you out, but then again it might not be strong enough for the pain. There are many analgesics that are tougher but some of the strong codeine based ones can space you out.
Best you try something like Nurofen Plus, its got a low dose codeine at 15mg, and enough Nurofen to hit the inflammation in your mouth.
One before a dive should be fine, but you can take 2 after diving to do the trick.
Also consider oil of cloves. It's brilliant for teeth when rubbed directly on the problem one.
I now never leave home without it. If you do try the 2 by 4 option why not take the blow directly on the tooth and you could do away with the pliers!
For the past 6 weeks I have been treated with anti-inflammatories (Indomethacin) for gout. This has been effective in reducing the symptoms initially, however, the symptoms return within 4 or 5 days of ceasing to take Indomethacin. My GP has now prescribed a course of Allopurinol (together with Indomethacin for the first few weeks) for an, as yet, indeterminate period.
I'm aware that taking anti-inflammatories is inconsistent with diving, could you please advise me whether or not it is OK to dive while taking Allopurinol (I have a Red Sea trip coming up in November).
I really cannot see a problem with taking allopurinol and diving. It's the standard treatment for recurrent gout and works by blocking an enzyme responsible for processing our body's by-products, so the uric acid crystals that cause gout don't form. As such there shouldn't be a problem with diving. I'm also intrigued as to where you get the info that diving is banned if you take anti-inflammatories. Seeing that good old Nurofen falls into that category, again there isn't really a risk at all. The only thing to watch out for is of course gastric ulceration. But this is a problem that should be considered above and below the water. If you start to get any burning pain in your upper abdomen or thick black Guinness coloured poo then alarm bells ought to ring and its time to see the doctor to either switch medication to one of the newer better stomach friendly tablets such as Vioxx in the milder cases or even go straight to the Gastroscopy Suite where the team await to push a fibreoptic scope down your oesophagus.
So dive on, but look out for the side effects of your meds.
After a recent diving trip to the Red Sea on arriving back in England I started to get some symptoms which possibly could be related to a DCI, which included not being able to focus very well, tingling in right forearm and hand, tingling in lower right leg and foot and nausea. I had two sessions in my local chamber, which have cured the problems. As this week of diving consisted of only 12 dives i.e. 2 each day to a maximum of 30 Metres but most to 20 metres all well within the limits and including safety stops.As I have done many dives before, is it possible that as I was prescribed Allopurinol 1 month before this trip, it could it be related as I have found out that many of the side effects of this drug are similar to those of a DCI.
When the symptoms started I stopped taking the Allopurinol.
I would appreciate your comments.
Allopurinol, which is used to prevent gout, may have these as a side effect profile, but as you responded well to recompression and it got you better, it's most likely that this was a bend.
As I have mentioned in these pages before, if you have any symptoms of DCS after a dive, then irrespective of your profiles, assume it is DCS before you attribute it to anything else.
Remember also that dive tables were figured out on fit, press-ganged 75 kg sailors. They then put all this into that statistical wonder, the Normal Distribution.
80% of the diving population will fit into the tables, but the rest may fall out.
Add a bit of dehydration, microbubbles, and lack of supreme fitness and you can see that 12 dives can add up to a hit very easily.
Interesting point. Gout most commonly presents as a deep aching in a single joint. Normally a big toe, ankle or knee. DCS most commonly presents as a deep pain in a single joint. You've now stopped the allopurinol as you think it caused the tingling.
Guess what may happen next time you dive.
Hi, I enjoy your advice in Sports Diver and would like some for myself now.
I'm disabled and my buddy (a nurse) and I have been diving since 2003 when we did the OW in Australia followed by the AOW in Mexico. I have polyarthritis and take 7.5mg Meloxicam and 40mg Amitriptyline to control the arthritis. I have cocodamol for extra pain relief but rarely take it as I use hand reflexology instead and a bit of Ti chi for fitness. I was a chronic insomniac all my life until they tried the amitriptyline, they think I have fibromyalgia as well, which was why it was first prescribed. Later my condition was put as polyarthralgia when I was off work with a flare up in Feb last year, so take your pick of diagnosis!
Anyway, will either medication stop me diving as I think one of your articles said Amitriptyline might, I didn't know this and have dived with no problems in Mexico and I had no problem getting dive insurance declaring my medication. However, better to be safe than sorry. Is the Amitriptyline only a problem when used in large doses for its more common use in treating depression. Therefore, as mine is not prescribed for depression is my small dose safe? If either will stop me diving what should I be asking my doctor for instead (herbal or prescription) and should I automatically have a dive medical each year before I go off?
I only practice diving skills in the club pool during the year in between my hols as the cold English water would not make diving enjoyable for my condition. I love my warm water diving as underwater I am totally mobile unlike on land and would not like to give it up without a fight, especially as I've just bought a dive computer and I'm just about to pay for the next 'once in a lifetime' underwater holiday. It's Belize this year on a very laid back 3 week reef conservation holiday with ReefCI. Or at least I hope so!
Good news for you. The meloxicam, as a straight forward non-steroidal anti-inflammatory will be fie. I cant see an issue there unless it is causing rip roaring stomach burn. The amitriptyline should be fine as well. You are right, its used as an antidepressive at a higher dose of 75-150mg. but at a lower dose it is great against nerve pain, or can help with insomnia. It does have side effects though, dry mouth and racing heart to name a couple that can impinge on diving. So the best thing to do is to see a dive doc and get checked over for the latter. If all is OK you should be fine.
On another note, your diagnosis seems to be one of those “don’t quite know what it is so lets give it an esoteric name” sort of thing. Whether you have polyarthritis, fibromyalgia or whatever, make sure you are strong enough to dive and save your buddy.
Enjoy Belize, but stay out of the capital. It makes East LA seem like East Grinstead.